Alert archive / Alabama / Freeze Warnings in 2017

Freeze Warning 2, NWS Birmingham, AL

March 14, 201739 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Mar 14, 2017, 2:40 AM CDT for 39 counties in Alabama. It took effect at Mar 15, 2017, 9:00 PM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2017, 2:40 AM CDT (07:40 UTC)
In effect from
Mar 15, 2017, 9:00 PM CDT
Expired
Mar 16, 2017, 10:00 AM CDT
In force
13 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS74 KBMX 140740
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
240 AM CDT Tue Mar 14 2017

...FREEZE WARNING TUESDAY NIGHT FOR ALL OF CENTRAL ALABAMA...

ALZ011>015-017>050-142200-
/O.NEW.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
/O.EXT.KBMX.FZ.W.0001.170315T0400Z-170315T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
240 AM CDT Tue Mar 14 2017

...FREEZE WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
CDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 9 PM WEDNESDAY TO 10 AM CDT
THURSDAY...

The National Weather Service in Birmingham has issued a Freeze
Warning for all of Central Alabama, which is in effect from 11 PM
Tuesday Night to 10 AM CDT Wednesday morning and from 9 PM CDT
Wednesday night to 10 AM CDT Thursday morning.


* TEMPERATURE...Will range from the low 20s to around 30 on both
  nights. 

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
135 
WWUS74 KBMX 141937
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
237 PM CDT Tue Mar 14 2017

...FREEZE WARNING TONIGHT AND WEDNESDAY NIGHT FOR ALL OF CENTRAL 
ALABAMA...

ALZ011>015-017>050-151200-
/O.CON.KBMX.FZ.W.0001.170315T0400Z-170315T1500Z/
/O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
237 PM CDT Tue Mar 14 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
10 AM CDT WEDNESDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM WEDNESDAY TO 10 AM
CDT THURSDAY...

* TEMPERATURE...Will range from the low 20s to around 30 on both 
  nights. 

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
994 
WWUS74 KBMX 151112
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
612 AM CDT Wed Mar 15 2017

...FREEZE WARNING THIS MORNING AND AGAIN TONIGHT FOR ALL OF 
CENTRAL ALABAMA...

ALZ011>015-017>050-151700-
/O.CON.KBMX.FZ.W.0001.000000T0000Z-170315T1500Z/
/O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
612 AM CDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CDT THURSDAY...

* TEMPERATURE...Will range from the low 20s to around 30 degrees.

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
150 
WWUS74 KBMX 151750
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1250 PM CDT Wed Mar 15 2017

...FREEZE WARNING AGAIN TONIGHT FOR ALL OF CENTRAL ALABAMA...

ALZ011>015-017>050-160200-
/O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1250 PM CDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CDT THURSDAY...

* TEMPERATURES...Will range from the low to upper 20s.

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
590 
WWUS74 KBMX 152043
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
343 PM CDT Wed Mar 15 2017

...FREEZE WARNING AGAIN TONIGHT FOR ALL OF CENTRAL ALABAMA...

ALZ011>015-017>050-160500-
/O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
343 PM CDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CDT THURSDAY...

* TEMPERATURES...Will range from the low to upper 20s.

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other 
sensitive vegetation.

&&

$$

08
607 
WWUS74 KBMX 160244
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
944 PM CDT Wed Mar 15 2017

...FREEZE WARNING TONIGHT FOR ALL OF CENTRAL ALABAMA...

ALZ011>015-017>050-161500-
/O.CON.KBMX.FZ.W.0002.000000T0000Z-170316T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
944 PM CDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY...

* TEMPERATURES...Will range from the low to upper 20s.

* IMPACTS...Crops and other sensitive vegetation will be 
  damaged. The growing season has started earlier than normal 
  due to unseasonably warm temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 13, 11:58 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 13, 11:58 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1158 PM CDT Mon Mar 13 2017

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

The cold front is moving across Central Alabama at this writing. A
band of steady rain showers was falling in a corridor roughly 50
miles wide. Additional light rain was noted behind the front
associated with the upper trough/low. A few showers may also
develop just ahead of the main rain area. This rain will continue
southeastward overnight and have adjusted the rain chances based
on this latest radar/observational data and the latest model runs.
Most measurable rain ends by midnight with some lingering drizzle
possible.

75

&&

.AVIATION...
06Z TAF Discussion.

IFR/MVFR conditions expected the first 12-18 hours of the forecast
period followed by some improvement in ceilings/vis. A cold front
was moving southeastward and currently affecting TOI. Behind the
front becomes somewhat tricky with the ceiling heights. Model data
was really a mixed bag as some have IFR dominating while others
bring ceilings to MVFR. Went with the slight improvement with the
heights overnight behind the front. Believe main cloud ceiling
will be 015-025 through 18z. Looking at the local pressure
derivative and isentropic pressure advection, there certainly is a
chance that the clouds will remain low or will temporarily bounce
around, VFR to IFR. Have most terminals VFR by around 20z Winds
become northwest behind the front around 10 kts with some gusts to
near 20kts.

75

&&

.FIRE WEATHER...
Another cold front will bring rain showers across the area today
through this evening until it pushes out of the eastern counties
by around midnight. High pressure and cold temperatures will be
in place Tuesday through Thursday with rain free conditions.
Afternoon relative humidity values will fall below 30 percent
for many on Wednesday and Thursday, but light 20 foot winds and
soil moisture should keep other fire concerns at a minimum.
Another system is expected Friday and Saturday to increase the
mean relative moisture across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  46  24  45  24 /  20  10   0   0   0
Anniston    38  47  24  46  25 /  60  10   0   0   0
Birmingham  39  48  26  47  27 /  20  10   0   0   0
Tuscaloosa  40  50  29  49  27 /  20  10   0   0   0
Calera      39  49  27  48  27 /  20  10   0   0   0
Auburn      41  51  29  49  28 /  90  10   0   0   0
Montgomery  43  54  30  51  29 /  40  10   0   0   0
Troy        40  54  29  51  27 /  90  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Warning from 1 AM to 10 AM CDT Wednesday for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 13, 3:54 AM CDT, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
354 AM CDT Mon Mar 13 2017

ALZ011>015-017>050-141200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
354 AM CDT Mon Mar 13 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather expected through tonight

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures will be below freezing on both Wednesday and Thursday.
Lows may drop in the low to mid 20s in the far north both mornings.
Friday morning may also see temperatures just below freezing in the
northeast. Confidence is high with this update and a Freeze Watch
will be needed later today.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Freeze Warnings in Alabama, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.